Alert archive / Wyoming / Tornado Warnings in 2010
Tornado Warning 4, NWS Cheyenne, WY
NWS Cheyenne, WY issued this tornado warning at May 18, 2010, 3:34 PM MDT for Laramie County, Wyoming. It was in force for 41 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2010, 3:34 PM MDT (21:34 UTC)
- Expired
- May 18, 2010, 4:15 PM MDT
- In force
- 41 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
County Laramie County, WY
The radar
The Cheyenne radar (KCYS), 4 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 3:36 PM MDT | FUNNEL CLOUD | 7 S Cheyenne, WY | EAST OF PORT OF ENTRY |
| May 18, 3:40 PM MDT | TORNADO | 18 W Carpenter, WY | AT INTERSTATE 85 AND STATE LINE |
| May 18, 3:41 PM MDT | TORNADO | 3 S Cheyenne, WY | SPOTTER AT END OF CHRISTIAN ROAD LOOKING SOUTHWEST. DEBRIS SPOTTED. |
| May 18, 3:45 PM MDT | TORNADO | 18 W Carpenter, WY | SPOTTER LOOKING WEST. SAW TORNADO AS IT CROSSED THE COLORADO STATE LINE. HIS LOCATION IS SPEER WYOMING. HAD NICKEL SIZED HAIL COVERING THE GROUND AT HIS LOCATION |
| May 18, 3:53 PM MDT | HAIL 0.88 | Cheyenne, WY | INTERSECTION OF INTERSTATES 25 AND 80 IN CHEYENNE |
| May 18, 3:53 PM MDT | HAIL 1 | Cheyenne, WY | IN CHEYENNE |
| May 18, 4:04 PM MDT | HAIL 1 | 6 S Cheyenne, WY | INTERSECTION OF U.S. 85 AND TERRY RANCH ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.6 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 482 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 1137 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
729
WFUS55 KCYS 182134
TORCYS
WYC021-182215-
/O.NEW.KCYS.TO.W.0004.100518T2134Z-100518T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
334 PM MDT TUE MAY 18 2010
THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A
* TORNADO WARNING FOR...
SOUTH CENTRAL LARAMIE COUNTY IN SOUTHEAST WYOMING...
* UNTIL 415 PM MDT
* AT 331 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO 9 MILES
EAST OF NATURAL FORT REST AREA...OR 13 MILES SOUTH OF CHEYENNE.
DOPPLER RADAR SHOWED THIS TORNADO MOVING NORTH AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
CHEYENNE...WARREN AF BASE...NORTH CHEYENNE...SOUTH GREELEY
HIGHWAY...I-25 EXIT 7...FOX FARM-COLLEGE...I-80 AND I-25
INTERCHANGE...I-80 EXIT 364...I-80 EXIT 370 AND I-25 EXIT 13.
THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 355 AND
376.
THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 1 AND 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW. MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID
WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR OUTDOORS...MOVE TO THE
CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4127 10499 4127 10451 4099 10459 4099 10462
4099 10490
TIME...MOT...LOC 2134Z 179DEG 17KT 4097 10474
$$2 follow-up statements
655
WWUS55 KCYS 182156
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
356 PM MDT TUE MAY 18 2010
WYC021-182215-
/O.CON.KCYS.TO.W.0004.000000T0000Z-100518T2215Z/
LARAMIE WY-
356 PM MDT TUE MAY 18 2010
...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL LARAMIE
COUNTY UNTIL 415 PM MDT...
AT 352 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD. A
TORNADO MAY DEVELOP AT ANY TIME. THIS DANGEROUS STORM WAS LOCATED 7
MILES SOUTHEAST OF CHEYENNE...MOVING NORTH AT 20 MPH. NICKEL SIZE HAIL
WAS ALSO REPORTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CHEYENNE...WARREN AF BASE...NORTH CHEYENNE...SOUTH GREELEY
HIGHWAY...I-25 EXIT 7...FOX FARM-COLLEGE...I-80 AND I-25
INTERCHANGE...I-80 EXIT 364...I-80 EXIT 370 AND I-25 EXIT 13.
THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 356 AND
376.
THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 1 AND 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4127 10499 4127 10451 4099 10459 4099 10462
4099 10490
TIME...MOT...LOC 2154Z 179DEG 17KT 4106 10474
$$003
WWUS55 KCYS 182215
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
415 PM MDT TUE MAY 18 2010
WYC021-182224-
/O.EXP.KCYS.TO.W.0004.000000T0000Z-100518T2215Z/
LARAMIE WY-
415 PM MDT TUE MAY 18 2010
THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 356 AND
376.
THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 1 AND 9.
...THE TORNADO WARNING FOR SOUTH CENTRAL LARAMIE COUNTY WILL EXPIRE
AT 415 PM MDT...
THE TORNADO THREAT HAS DIMINISHED...THEREFORE THE TORNADO WARNING HAS
EXPIRED. HOWEVER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT
FOR THE AREA. HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS
THUNDERSTORM.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN CHEYENNE.
LAT...LON 4127 10499 4127 10451 4099 10459 4099 10462
4099 10490
TIME...MOT...LOC 2214Z 179DEG 17KT 4115 10474
$$
CLAYCOMBWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this tornado warning went out at May 18, 2:24 PM MDT, 1 hour 10 minutes earlier.
Area forecast discussion, May 18, 2:24 PM MDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 224 PM MDT TUE MAY 18 2010 .SHORT TERM...TONIGHT THROUGH THURSDAY SHORTWAVE PRESENTLY MOVING NORTHEAST INTO CO IS ENHANCING THE LIFT FOR CONVECTION THIS AFTERNOON. OTHER FACTORS FOR SEVERE WEATHER THIS AFTERNOON AND EARLY EVENING ARE SUFFICIENT LOW-LEVEL CONVERGENCE ALONG THE LARAMIE RANGE...SOUTHEAST LOW LEVEL TRANSPORT OF 50-DEGREE DEW POINTS...AND LEFT FRONT QUADRANT JET DIVERGENCE COINCIDING WITH FAVORABLE DIFFLUENT FLOW. THERMODYNAMIC INSTABILITIES WILL PEAK DURING THE MID-LATE AFTERNOON WITH LIFTED INDICES OF -2 TO -4C AND SURFACE-BASED CAPES FROM 500 TO 1000 J/KG. WHILE SHEAR WILL BE LIMITED FOR ROTATING UPDRAFTS AND SUPERCELLS...IT WILL BE SUFFICIENT FOR SOME MULTICELL STORMS PRODUCING DAMAGING WINDS AND LARGE HAIL ACROSS PORTIONS OF SOUTHEAST WY. THE BEST THREAT FOR ISOLATED TORNADOES WILL BE OVER EASTERN CO. THE SEVERE WEATHER THREAT WILL DIMINISH THIS EVENING...THEN TRANSITION TO MODERATE TO LOCALLY HEAVY RAINFALL POTENTIAL ON WEDNESDAY AS THE UPPER LOW PRESSURE SYSTEM MEANDERS OVER THE REGION. PRECIPITABLE WATER VALUES WILL VARY FROM ONE HALF TO ONE INCH EAST OF THE LARAMIE RANGE. WITH COLDER AIR ALOFT ASSOCIATED WITH THE UPPER LOW...INSTABILITY WILL BE SUFFICIENT FOR ISOLATED THUNDERSTORMS...ESPECIALLY DURING THE AFTERNOON. THE NUMERICAL MODELS CONTINUE TO DEPICT ONE HALF TO ONE INCH OF MEASURABLE PRECIPITATION THROUGH WEDNESDAY...BEFORE GRADUALLY TAPERING OFF WEDNESDAY NIGHT. QPF AMOUNTS HAVE TRENDED DOWN OVER THE SIERRA MADRE AND SNOWY RANGES...WHICH WILL ALLEVIATE THE RUNOFF FROM RAIN OVER THE SNOW PACK. THIS SITUATION WILL CONTINUE TO BE MONITORED CLOSELY DURING THE SHORT TERM. PRECIPITATION CHANCES DECREASE TO LESS THAN 10 PERCENT THURSDAY AFTERNOON AS AN UPPER LEVEL RIDGE BUILDS OVERHEAD AND CULPRIT UPPER TROUGH SHIFTS EAST OF THE REGION. IT WILL BE MILD TONIGHT IN ADVANCE OF THE FRONT AND UPPER LOW WITH 30S AND 40S. IT WILL BE ABOUT 10 DEGREES COOLER WEDNESDAY OWING TO CLOUD COVER AND PRECIPITATION. THE HIGHER ELEVATIONS OF THE SNOWY AND SIERRA RANGES COULD SEE UP TO A FEW INCHES OF SNOW THROUGH WEDNESDAY NIGHT. LOWS WEDNESDAY NIGHT WILL BE UP TO 5 DEGREES COOLER THAN TONIGHT. FINALLY...A DECENT MODERATION IN TEMPERATURES TO NEAR NORMAL ARE FORECAST FOR THURSDAY WITH THE UPPER RIDGE AND RISING 700MB TEMPS. && .LONG TERM...THURSDAY NIGHT THROUGH TUESDAY MILD AND UNSETTLED WEATHER FORECAST TO CONTINUE ACROSS THE AREA AS A LONG WAVE TROUGH WILL BE ANCHORED OVER THE NORTHERN ROCKIES AND WESTERN CONUS. THIS QUASI-STATIONARY TROUGH WILL EJECT PERIODIC SHORTWAVES OVER OUR AREA DURING THE PERIOD. WHILE THE MODELS ARE IN GOOD AGREEMENT IN LARGE SCALE DUE TO THE PERSISTENCE OF THIS WEATHER SYSTEM...SMALL SCALE EVENTS WILL BE TRICKY TO FORECAST... ESPECIALLY TIMING THUNDERSTORMS AND CLOUD COVER IN THE LONG RANGE. AT THIS POINT...IT APPEARS THE BEST CHANCES FOR THUNDERSTORMS WILL BE SUNDAY THROUGH TUESDAY...WITH MORE ISOLATED ACTIVITY NOT OUT OF THE QUESTION ON THE OTHER DAYS. SEASONABLE TEMPERATURES WILL CONTINUE THROUGH THE PERIOD AS A SOUTHWEST FLOW REGIME IS FORECAST. THE CURRENT THOUGHT IS PRECIPITATION AND CLOUDS WILL KEEP TEMPERATURES FROM RISING TOO MUCH ABOVE NORMAL AT THIS TIME. PRECIPITATION WILL BE MAINLY IN THE FORM OF SHOWERS AND A FEW STORMS AS INSTABILITIES CONTINUE TO BE UNIMPRESSIVE. && .AVIATION...18Z TAF ISSUANCE MVFR CEILINGS EAST OF THE LARAMIE RANGE INTO THE WESTERN NEBRASKA PANHANDLE WILL GRADUALLY LIFT TO VFR THIS AFTERNOON. SHOWERS AND SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE FROM SOUTH TO NORTH ACROSS MUCH OF THE AREA THIS AFTERNOON AND EVENING. A FEW OF THE STORMS WILL BE STRONG TO SEVERE WITH GUSTY WINDS AND HAIL. OUTSIDE OF THE STORMS...WINDS WILL BE SOUTH TO SOUTHEAST 10-15 KT WITH GUSTS TO 30 KT AT TIMES. SHOWERS WILL LINGER INTO THE OVERNIGHT HOURS...ESPECIALLY EAST OF THE LARAMIE RANGE AS A LOW PRESSURE SYSTEM ALOFT DRIFTS EASTWARD. WINDS WILL SHIFT TO THE WEST AND SOUTHWEST OVER SOUTHEAST WY TONIGHT AS A PACIFIC COLD FRONT MOVES INTO THE AREA. WITH AMPLE LOW LEVEL MOISTURE IN PLACE... CEILINGS AND VISIBILITIES WILL ONCE AGAIN LOWER TO MVFR EAST OF THE LARAMIE RANGE...AND PERSIST THROUGH WEDNESDAY MORNING. && .FIRE WEATHER... MODERATE TO HIGH FUEL MOISTURE...LOW FIRE DANGER AND ABOVE NORMAL RAIN CHANCES WILL PRECLUDE RED FLAG CONCERNS THROUGH WEDNESDAY. DRIER CONDITIONS AND WARMER TEMPERATURES ARE FORECAST FOR THURSDAY AND FRIDAY. && .HYDROLOGY... AN UPPER LEVEL LOW PRESSURE SYSTEM AND COLD FRONT WILL BRING WIDESPREAD RAINFALL TO THE EASTERN WYOMING PLAINS AND WESTERN NEBRASKA. THE LATEST MODEL GUIDANCE SHOWS FROM 0.50 TO 1.25 INCHES OF PRECIPITATION FROM THIS AFTERNOON THROUGH WEDNESDAY NIGHT FOR AREAS ALONG AND EAST OF THE LARAMIE RANGE. RIVERS CONTINUE BELOW CAUTION STAGES AT THIS TIME...HOWEVER GRADUAL RISES ARE EXPECTED THIS WEEK. MOREOVER...STRONGER SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING WILL INCREASE THE THREAT FOR LOCALIZED URBAN AND SMALL STREAM FLOODING. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/FIRE WEATHER/HYDROLOGY...JAMSKI LONG TERM/AVIATION...EDDY
Hazardous weather outlook, May 18, 1:50 PM MDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 150 PM MDT TUE MAY 18 2010 WYZ101>103-106>108-116>119-191200- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE- SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY- EAST LARAMIE COUNTY- 150 PM MDT TUE MAY 18 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE NORTHEAST ACROSS THE AREA THIS AFTERNOON THROUGH THE EARLY EVENING. A FEW OF THE STORMS COULD BECOME SEVERE BY MID AFTERNOON THROUGH THE EARLY EVENING WITH HAIL AND STRONG GUSTY WINDS THE PRIMARY THREAT...ESPECIALLY SOUTH OF A LINE FROM DOUGLAS TO LUSK. LOCALLY HEAVY RAINFALL IN THE STRONGER STORMS MAY RESULT IN LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED WEDNESDAY AND WEDNESDAY NIGHT AS AN UPPER LEVEL STORM SYSTEM SLOWLY MOVES EAST ACROSS THE AREA. THE BEST CHANCES FOR MODERATE TO HEAVY RAINFALL WILL BE ALONG AND EAST OF THE LARAMIE RANGE. RAIN CHANCES WILL TAPER OFF FROM WEST TO EAST ON THURSDAY AS THE INFLUENCE OF THE LOW MOVES FURTHER EAST AND UPPER LEVEL RIDGE BUILDS INTO THE AREA FROM THE WEST. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS RETURN TO THE FORECAST FOR FRIDAY THROUGH MONDAY AS THE NEXT UPPER TROUGH APPROACHES THE AREA FROM THE WEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BY 3 PM THIS AFTERNOON THROUGH THE EARLY EVENING. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-003-019>021-054-055-095-096-WYZ104-105-109>115-191200- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- 150 PM MDT TUE MAY 18 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE NORTHEAST ACROSS THE AREA THIS AFTERNOON AND EVENING. THE STRONGER STORMS MAY PRODUCE GUSTY WINDS...SMALL HAIL AND LOCALLY HEAVY RAINFALL THIS AFTERNOON AND EARLY EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED WEDNESDAY AND WEDNESDAY NIGHT AS AN UPPER LEVEL STORM SYSTEM SLOWLY MOVES EAST ACROSS THE AREA. THE BEST CHANCES FOR MODERATE TO HEAVY RAINFALL WILL BE ALONG AND EAST OF THE LARAMIE RANGE. RAIN CHANCES WILL TAPER OFF FROM WEST TO EAST ON THURSDAY AS THE INFLUENCE OF THE LOW MOVES FURTHER EAST AND UPPER LEVEL RIDGE BUILDS INTO THE AREA FROM THE WEST. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS RETURN TO THE FORECAST FOR FRIDAY THROUGH MONDAY AS THE NEXT UPPER TROUGH APPROACHES THE AREA FROM THE WEST. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE JAMSKI
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 4:12 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 48 min |
| May 18, 4:31 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 44 min |
| May 18, 4:55 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Laramie, Platte | 50 min |
| May 18, 5:34 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 41 min |
| May 18, 5:36 PM MDT | Tornado Warning | CYS | Laramie | 24 min |
| May 18, 5:59 PM MDT | Tornado Warning | CYS | Laramie | 31 min |
Nearby
Tornado Warnings in Wyoming, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.